ZocdocAnswersCan hydrocortisone affect an HIV test?

Question

Can hydrocortisone affect an HIV test?

I am a 26 year old guy and I have gout, so I take regular injections of hydrocortisone. I'm going in for an HIV test tomorrow, and I'd like to know if there's any way that this could interfere with the results of my HIV test, in either direction. I tried to ask them about this over the phone and they didn't know what I was talking about.

Answer

No. The HIV test most commonly used is a test that looks at blood counts of the antibody that the body makes to fight the virus. Addition of a steroid to your normal routine will not in any way change the presence of this antibody. There is a theoretical possibility that any immune suppression (such as occurs when a patient is taking a steroid) could cause the body to create less of these antibodies in attempts to fight the virus, but it would not be enough to affect the results of an HIV test, as they would still be present. Your body will make antibodies to fight viruses as long as it is able to do so. If you are a normal, healthy, person who functions adequately with only regular steroid injections but no side effects (such as regular, chronic infections that are extremely difficult to clear), your body is making antibodies and keeping you safe every day without you even knowing. So HIV tests will not be affected by hydrocortisone injections for almost everyone. The newer generations of rapid HIV tests (Fourth generation) increase the number of infections detected by also testing for the presence parts of the virus directly instead of just the antibodies that are made by the body. (It takes some time for the body to respond to the infection, and so this decreases the time until a test can come back positive). For any rapid test, follow up tests for any positive result are even more accurate, albeit they take longer to get results. Remember, always practice safe sex habits and be honest with yourself. If you have any concern about HIV or any STD, you should consult with your primary care doctor immediately to address all of your concerns.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.